Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 18, NWS Miami, FL

March 22, 20094 counties in Florida

NWS Miami, FL issued this red flag warning at Mar 22, 2009, 5:25 AM EDT for 4 counties in Florida. It took effect at Mar 22, 2009, 12:10 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 5:25 AM EDT (09:25 UTC)
In effect from
Mar 22, 2009, 12:10 PM EDT
Expired
Mar 22, 2009, 6:28 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 48 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 220927 CCA
RFWMFL

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
525 AM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT FOR GLADES AND HENDRY COUNTIES FOR
MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20- FOOT WINDS
NEAR 15 MPH FOR THIS AFTERNOON...

FLZ069-070-221030-
/O.CAN.KMFL.FW.A.0018.090322T1700Z-090322T2200Z/
COASTAL COLLIER-INLAND COLLIER-
525 AM EDT SUN MAR 22 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE FIRE
WEATHER WATCH. 

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE FIRE
WEATHER WATCH, HOWEVER...RELATIVE HUMIDITY LEVELS MAY FALL INTO THE
UPPER 30S FOR A FEW HOURS THIS AFTERNOON DURING MAX HEATING
ACROSS THE INTERIOR SECTIONS OF COLLIER COUNTY. IN ADDITION THE 20
FOOT WINDS WILL BE NEAR 15 MPH.

$$

FLZ063-066-221745-
/O.UPG.KMFL.FW.A.0018.090322T1700Z-090322T2200Z/
/O.NEW.KMFL.FW.W.0018.090322T1700Z-090322T2200Z/
GLADES-HENDRY-
525 AM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

EXPECTED MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT... COMBINED
WITH 20-FOOT WINDS NEAR 15 MPH... WILL RESULT IN AN INCREASED FIRE
DANGER ACROSS PORTIONS OF HENDRY AND GLADES COUNTIES THIS AFTERNOON.
FOR THIS REASON A RED FLAG WARNING HAS BEEN ISSUED FOR THESE
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
000 
WWUS82 KMFL 221610
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
1210 PM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT FOR GLADES, HENDRY, AND COLLIER COUNTIES
FOR MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20 FOOT
WINDS AROUND 15 MPH FOR THIS AFTERNOON...

FLZ069-070-230000-
/O.EXB.KMFL.FW.W.0018.090322T1610Z-090323T0000Z/
COASTAL COLLIER-INLAND COLLIER-
1210 PM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

EXPECTED MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT... COMBINED
WITH 20-FOOT WINDS AROUND 15 MPH... WILL RESULT IN AN INCREASED
FIRE DANGER ACROSS PORTIONS OF COLLIER COUNTY THIS AFTERNOON. FOR
THIS REASON A RED FLAG WARNING HAS BEEN ISSUED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ063-066-230000-
/O.EXT.KMFL.FW.W.0018.090322T1610Z-090323T0000Z/
GLADES-HENDRY-
1210 PM EDT SUN MAR 22 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

EXPECTED MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT... COMBINED
WITH 20-FOOT WINDS AROUND 15 MPH... WILL RESULT IN AN INCREASED
FIRE DANGER ACROSS PORTIONS OF HENDRY AND GLADES COUNTIES THIS
AFTERNOON. FOR THIS REASON A RED FLAG WARNING HAS BEEN ISSUED FOR
THESE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS82 KMFL 221829
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT FOR ALL OF SOUTH FLORIDA EXCEPT FOR
PALM BEACH COUNTY AND FAR SOUTH MIAMI DADE COUNTY FOR MINIMUM
RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20 FOOT WINDS AROUND OR
ABOVE 15 MPH FOR THIS AFTERNOON...

FLZ071>075-172-173-230000-
/O.EXA.KMFL.FW.W.0018.000000T0000Z-090323T0000Z/
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL BROWARD-COASTAL MIAMI DADE-
229 PM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

EXPECTED MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT... COMBINED
WITH 20-FOOT WINDS AROUND 15 MPH OR HIGHER... WILL RESULT IN AN
INCREASED FIRE DANGER ACROSS PORTIONS OF SOUTH FLORIDA THIS
AFTERNOON. FOR THIS REASON A RED FLAG WARNING HAS BEEN ISSUED FOR
THESE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ063-066-069-070-230000-
/O.CON.KMFL.FW.W.0018.000000T0000Z-090323T0000Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
229 PM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT FOR ALL OF SOUTH FLORIDA EXCEPT FOR
PALM BEACH COUNTY AND FAR SOUTH MIAMI DADE COUNTY FOR MINIMUM
RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20 FOOT WINDS AROUND OR
ABOVE 15 MPH FOR THIS AFTERNOON...

EXPECTED MINIMUM RELATIVE HUMIDITIES BELOW 35 PERCENT... COMBINED
WITH 20-FOOT WINDS AROUND 15 MPH... WILL RESULT IN AN INCREASED
FIRE DANGER ACROSS PORTIONS OF SOUTH FLORIDA THIS
AFTERNOON. FOR THIS REASON A RED FLAG WARNING HAS BEEN ISSUED FOR
THESE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS82 KMFL 222228
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
628 PM EDT SUN MAR 22 2009

...RED FLAG WARNING CANCELLED FOR ALL OF SOUTH FLORIDA EXCEPT FOR
PALM BEACH COUNTY AND FAR SOUTH MIAMI DADE COUNTY FOR MINIMUM
RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20 FOOT WINDS AROUND OR
ABOVE 15 MPH FOR TODAY...

FLZ063-066-069>075-172-173-222330-
/O.CAN.KMFL.FW.W.0018.000000T0000Z-090323T0000Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL BROWARD-COASTAL MIAMI DADE-
628 PM EDT SUN MAR 22 2009

...RED FLAG WARNING IS CANCELLED...

ALL OBSERVING STATIONS OVER SOUTH FLORIDA ARE REPORTING RELATIVE
HUMIDITIES ABOVE 40 PERCENT AND CLIMBING THEREFORE THE NATIONAL
WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Mar 22, 5:17 AM EDT, 8 minutes earlier.

Area forecast discussion, Mar 22, 5:17 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
517 AM EDT SUN MAR 22 2009

.DISCUSSION...
ALTHOUGH RECENT SATELLITE IMAGERY INDICATES THAT CONSIDERABLE CLOUDINESS
CONTINUES ACROSS MUCH OF THE SOUTH FLORIDA PENINSULA...THE SHOWER
ACTIVITY HAS SHIFTED SOUTH INTO THE FLORIDA STRAITS. MOST OF THE
GUIDANCE INDICATES A DRYING TREND TODAY. THIS SEEMS REASONABLE
GIVEN THAT A WEAK UPPER LEVEL RIDGE IS BUILDING ACROSS THE FLORIDA
PENINSULA AND UPPER LEVEL SUBSIDENCE IS DRYING OUT THE MID TO
UPPER LEVELS OVER THE SOUTH FLORIDA PENINSULA. THIS IS CONSISTENT
WITH THE GUIDANCE AS WELL. HOWEVER...LOW LEVEL MOISTURE IS
EXPECTED TO CONTINUE TO ENTER THE SOUTH FLORIDA PENINSULA TODAY
GIVEN THE ENHANCED LOW LEVEL NORTHEASTERLY FLOW OVER THE
ATLANTIC...WITH GUIDANCE INDICATING THAT THE MOISTURE WILL BE CONFINED
TO MAINLY THE LOWER LEVELS...I.E. 700 MB AND BELOW. ALTHOUGH IN
GENERAL A DRYING TREND IS EXPECTED ACROSS THE REGION...SOME
ISOLATED SHOWER ACTIVITY IS EXPECTED MAINLY OVER THE ATLANTIC
WATERS AND ACROSS THE EASTERN THIRD OF THE PENINSULA THIS AFTERNOON.

RECENT GUIDANCE INDICATES THAT THE AFOREMENTIONED DRYING TREND
COULD BE SHORT LIVED...WITH MASS AND MOISTURE CONVERGENCE OVER THE
WESTERN ATLANTIC EAST OF THE FLORIA PENINSULA EXPECTED TO APPROACH
THE SOUTH FLORIDA COAST BY TONIGHT WITH SOME SHOWER ACTIVITY
EXPECTED TONIGHT OVER THE EASTERN PORTION OF THE PENINSULA. AS THE
MOISTURE CONVERGENCE APPROACHES THE PENINSULA TONIGHT...AN UPPER
LEVEL TROUGH IS FORECAST TO BEGIN DEEPENING INTO THE EASTERN GULF
WHICH MAY HELP TO ENHANCE ANY LOCAL SHOWER ACTIVITY. ADDITIONAL
SHOWERS ARE EXPECTED MONDAY AFTERNOON...BUT MAINLY ISOLATED
TO SCATTERED SHOWERS EXPECTED SO FAR. AFTER MONDAY...HIGH PRESSURE
IS EXPECTED TO DOMINATE ACROSS THE REGION WITH NO PRECIP EXPECTED
AT ALL.

&&

.MARINE...
THE ENHANCED PRESSURE GRADIENT AND NORTHEASTERLY SURFACE WINDS
CONTINUE TO PERSIST ACROSS THE REGIONAL WATERS. WINDS NEAR 20
KNOTS OR JUST ABOVE ARE EXPECTED ACROSS THE OFF SHORE ATLANTIC
AND GULF WATERS TODAY...WITH THE WINDS OVER THE GULF WATERS
EXPECTED TO DECREASE SOME LATER THIS MORNING. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL LOCAL WATERS EXCEPT THE NEAR SHORE
GULF WATERS AND BISCAY BAY WHERE A PRECAUTIONARY STATEMENT IS IN
EFFECT. LATER THIS EVENING AND TONIGHT THE WINDS ARE EXPECTED TO
DECREASE TO 15 TO 20 KNOTS AND BECOME MORE EASTERLY...WHICH WILL
RESULT IN THE GULF STREAM SEAS DECREASING FROM THE 9 FEET EXPECTED
TODAY TO NEAR 7 FEET BY EARLY MONDAY.

LONG PERIOD NORTHEAST SWELL WILL CONTINUE ACROSS THE LOCAL ATLANTIC
WATERS FOR THE NEXT COUPLE OF DAYS...AND IS EXPECTED TO SLOWLY
SUBSIDE BEGINNING TUESDAY. THE LARGEST EFFECT IS EXPECTED ACROSS
THE WATERS EAST OF PALM BEACH COUNTY.

&&

.FIRE WEATHER...
IN GENERAL A DRYING TREND IS EXPECTED ACROSS THE SOUTH FLORIDA
PENINSULA TODAY. BUT THE BIGGEST IMPACT OF THE DRYING IS EXPECTED
IN THE NORTHWEST INTERIOR PART OF THE PENSULA...I.E. ACROSS GLADES
COUNTY AND NORTHWESTERN PORTION OF HENDRY COUNTY. THERE THE DEW
POINTS COULD DROP TO NEAR 50 WHICH WILL RESULT IN RHS AT OR JUST
BELOW CRITICAL LEVELS FOR A FEW HOURS. THAT COUPLED WITH 20 FOOT
WINDS NEAR 15 MPH WILL RESULT IN AN ISSUANCE OF A RED FLAG WARNING
ACROSS PORTIONS OF GLADES AND HENDRY COUNTIES. THE DRYING TREND
WILL BE SHORT LIVED AS ADDITIONAL MOISTURE AND CHANCE OF SHOWERS
IS EXPECTED ACROSS THE PENINSULA SUNDAY NIGHT AND MONDAY.
OTHERWISE..THE ENHANCED SURFACE FLOW WILL CONTINUE TO MAINTAIN ENHANCED
TRANSPORT WINDS AND DISPERSION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  64  75  65 / 20 30 30 10
FORT LAUDERDALE  76  67  75  67 / 20 30 30 10
MIAMI            77  64  77  64 / 20 20 30 10
NAPLES           79  57  79  60 / 10 10 20 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM EDT THIS
     EVENING FOR FLZ063-FLZ066.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
     EVENING FOR AMZ650-AMZ651-AMZ670-AMZ671.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ610.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR GMZ676.

&&

LONG TERM...60/BD
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Mar 21, 9:20 PM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
920 PM EDT SAT MAR 21 2009

FLZ063-066>075-168-172>174-221000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
920 PM EDT SAT MAR 21 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...HAZARDOUS MARINE CONDITIONS CONTINUING ON THE ATLANTIC...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: NORTHEAST WINDS OF 15 TO 20 MPH, ALONG WITH HIGHER
GUSTS, WILL COMBINE FORCES WITH A NORTHEAST SWELL TO BRING A HIGH
RISK OF RIP CURRENTS TO THE ATLANTIC COAST BEACHES OF MIAMI DADE,
BROWARD, AND PALM BEACH COUNTIES. THE RISK OF RIP CURRENTS WILL
REMAIN HIGH THROUGH AT LEAST LATE SUNDAY.

WAVES: NORTHEAST WINDS OF AROUND 20 KNOTS WILL PERSIST ACROSS THE
LOCAL ATLANTIC WATERS AND LAKE OKEECHOBEE TONIGHT, RESULTING IN
HAZARDOUS SEAS OF 7 TO 9 FEET IN THE GULF STREAM. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE ATLANTIC WATERS, THE LAKE AND THE
OUTER GULF OF MEXICO WATERS THROUGH AT LEAST LATE SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EAST TO NORTHEAST WINDS IN THE 15 TO 20 KNOT RANGE WILL PERSIST
ACROSS ALL OF THE LOCAL WATERS THROUGH THE MIDDLE OF NEXT WEEK,
RESULTING IN A CONTINUATION OF HAZARDOUS MARINE CONDITIONS. THE
COMBINATION OF ONSHORE FLOW AND SWELL WILL ALSO MAINTAIN A HIGH
RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES THROUGH THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.